Texas, 2020

Damaging Wind in Texas, July 13, 2020

July 13, 2020 · NWS AMA · 1 event in 1 county or zone

Scattered thunderstorms moved southeast into the northern Texas Panhandle during the early morning hours. One storm in an unstable, highly sheared airmass over the northeast Texas Panhandle became severe and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms moved southeast into the northern Texas Panhandle during the early morning hours. One storm in an unstable, highly sheared airmass over the northeast Texas Panhandle became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 12, 11:35 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 12, 11:35 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1235 AM CDT Mon Jul 13 2020

.AVIATION...06Z TAFs.
VFR conditions expected through the period at all TAF sites.
Thunder, currently near GUY as of 0530z, should be far enough
east of the terminal for no impact, so have left it out of the
TAF. Main issue in the short term is wind direction, with the
showers and isolated storms sliding eastward across the Panhandles
leading to temporary shifts to northwesterly winds at all TAF
sites. Expect winds to cease being northwesterly within the next
couple hours and become light and variable overnight. For
tomorrow, expect a return to southerly and southwesterly winds at
all sites by the mid morning hours. Attention then turns to
another potential round of showers and thunderstorms approaching
from the west, mainly after 00z. At this time, probability of
occurrence is too low for a mention with 2 to 3 TAF cycles before
potential onset of thunder.

Ferguson

&&

.PREV DISCUSSION... /Issued 435 PM CDT Sun Jul 12 2020/

DISCUSSION...
For this afternoon and tonight, a fairly well defined upper level
shortwave trof is progged by short range models to rotate southeastward
across the southern high plains around the northeast periphery of
the upper level ridge of high pressure centered across southern
AZ and southern NM. Expect showers and tstms to initially develop
over the higher terrain of northeast NM and southeast CO, then
track southeast across the fcst area late this afternoon through
tonight. Some storms will have the potential to become severe
late this afternoon and evening, with large hail and damaging
winds the primary hazards. In addition, an isolated landspout
tornado is not out of the question, especially across the western
OK Panhandle and the northwest Texas Panhandle. The greatest
threat for severe storms is expected to be across the northwest
zones up against the higher terrain in sern CO and northeast NM.
Overall highest pops were placed in the northwest zones, with a
gradient down to slight chc values in the southeast Texas Panhandle.

The upper level ridge of high pressure is progged to meander
around the area through most of this week. The steering flow
supports showers and storms that initially form over sern CO and
ern NM to move east or east southeast across at least parts of the
area mainly during the evening hours Monday through Wednesday
night. NBM pops through Wednesday night appear to have caught on
to this upper level flow pattern and were utilized, with NBM slight
chc values edged just a tad further east into the northwest and
far western zones Thursday evening, Friday evening, and Saturday
evening given the medium range model progs. Above normal temperatures
will continue during the next 7 days, with Heat Advisories
becoming necessary for at least parts of the forecast area Monday
and Tuesday.

02

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

77/7
Hazardous weather outlook, Jul 12, 11:50 PM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1250 AM CDT Mon Jul 13 2020

OKZ001>003-TXZ001>020-317-131800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1250 AM CDT Mon Jul 13 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are anticipated tonight across the Oklahoma and
Texas Panhandles. Some storms will have the potential to become
strong to severe, with large hail and damaging winds the primary
hazards. A Severe Thunderstorm Watch is in effect for the eastern
Oklahoma and northeastern Texas Panhandles through 3 AM CDT as a
result.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

High temperatures of 105 to 109 degrees are forecast on Monday and
Tuesday across mainly the southern Texas Panhandle, with Heat
Advisories likely during this time period.

Thunderstorms will be possible late Monday afternoon through
Saturday across at least parts of the Oklahoma and Texas Panhandles.
A few storms that develop during this time period will have the
potential to become strong to severe, with large hail and damaging
winds the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may become necessary late tonight across
the eastern Oklahoma and northeastern Texas Panhandles. Please
relay any information about observed severe weather to the
National Weather Service in Amarillo while following all local,
state, and CDC guidelines.

Ferguson

In the hours before

Special weather statement, Jul 12, 9:34 PM CST, 4 hours before
Special Weather Statement
National Weather Service Amarillo TX
1034 PM CDT Sun Jul 12 2020

OKZ001-002-130430-
Cimarron OK-Texas OK-
1034 PM CDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND CIMARRON
COUNTIES UNTIL 1130 PM CDT...

At 1034 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Elkhart to near Keyes to near
Boise City. Movement was southeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Boise City, Keyes, Eva, Griggs, Hough and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3699 10190 3687 10152 3659 10187 3650 10212
      3650 10254 3673 10269 3698 10283 3700 10270
TIME...MOT...LOC 0334Z 306DEG 31KT 3698 10207 3684 10228 3673 10256

Guerrero
Special weather statement, Jul 12, 10:36 PM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1136 PM CDT Sun Jul 12 2020

OKZ002-130530-
Texas OK-
1136 PM CDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TEXAS COUNTY UNTIL 1230
AM CDT...

At 1136 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Eva, or 13 miles southeast of Elkhart, moving southeast
at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Guymon, Optima and Hough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3682 10187 3694 10178 3682 10130 3656 10151
TIME...MOT...LOC 0436Z 292DEG 18KT 3684 10176

Guerrero
Special weather statement, Jul 13, 12:25 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
125 AM CDT Mon Jul 13 2020

OKZ003-TXZ004-005-130715-
Beaver OK-Ochiltree TX-Lipscomb TX-
125 AM CDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR BEAVER...NORTHERN LIPSCOMB AND
NORTHEASTERN OCHILTREE COUNTIES UNTIL 215 AM CDT...

At 124 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Englewood, moving east at 35 mph. Other storms
were located southwest of Forgan, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Perryton, Beaver, Booker, Forgan, Follett, Darrouzett, Gate, Knowles,
Elmwood, Boyd, Floris, Bryans Corner, Mocane, Slapout and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3645 10000 3639 10036 3635 10087 3684 10084
      3700 10032 3700 10000
TIME...MOT...LOC 0624Z 263DEG 31KT 3696 9994

Ward

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lipscomb

When
July 13, 1:34 AM CST
Where
Lipscomb County, 2.35 mi NNE of Follett
Measured
83 kt (96 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.460, -100.110

A horse barn was destroyed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894906.